It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


BE INFORMED! It is your body- research before you take ANY medication.

From the Journal of the American Academy of Dermatology (January 2000):



January 2000, Part 1 • Volume 42 • Number 1


To be or not to be— fully informed

Walter B. Shelley, MD, PhD [MEDLINE LOOKUP]
E. Dorinda Shelley, MD [MEDLINE LOOKUP]
Toledo, Ohio


Why didn’t the chicken cross the road?
Her doctor told her she might get hit by a truck.

Yesterday our secretary told us her friend noticed she was losing a frightening amount of hair and experiencing a great deal of
sweating. When her friend phoned her physician, she was asked what medicine she was taking. When informed she was taking
Paxil, he called back to say he had looked in two books and could find no evidence that Paxil had ever caused hair loss. “It’s
probably due to the sweating but let me see you next week.”

A quick look into Litt’s Drug Eruption Reference Manual— 1999 revealed that Paxil may cause both alopecia and hyperhidrosis. This
led us to re-examine the task of fully informing the patient.

In our experience the fully informed patient is a fully frightened patient. Who would take Paxil if informed of the many known
complications? Who would take Paxil if told it might induce not only hair loss, but also acne, boils, sun sensitivity, black and blue
marks, hives, interference with breathing, itching, dry skin, excessive sweating, yeast infections, swollen painful tongue, dry mouth,
loss of taste and smell, canker sores, vaginitis, priapism, and tingling of the hands and feet, all of which are listed as possible side
effects in Litt’s manual? And we have not even begun to recite the problems in organs that elude the direct surveillance possible with
skin. The fully informed patient must be told that Paxil can induce tremors, agitation, palpitations, fainting, impotence, and
abdominal pain.

The insurmountable task of fully informing the patient becomes even more daunting when we proceed to the “no-no’s” of drug
interactions. Patients taking Paxil must avoid not only alcohol but also the other antidepressants such Nardil, phenobarbital, Prozac,
Sinequan, and Zoloft. And Paxil increases the risk of bleeding in patients taking Coumadin. Furthermore, Tagamet is
contraindicated. Should the Paxil induce insomnia, the patient must not take tryptophan, once so popular for inducing sleep. The
fully informed patient taking multiple medications is truly a “mythical” person, who exists only in the minds of the legal profession.

Keeping the doctor well informed is another problem. New side effects appear month after month. Often the instant data of the
Internet place the patient in a more knowledgeable position than the physician stuck with “Ice Age” information frozen in old books.

And what role does cognition play in achieving the status of the fully informed patient? Does he or she really hear you or have they
fallen into a fugue state induced by the diagnosis you just presented them? And how long will memory permit this informed status to
remain? How can they remember when suffering “white coat amnesia”?

Will the fully informed patient shy away from essential medications? Or will they ignore the odds of getting sick from the medicine,
at times approaching those of winning a state lottery? Will they still take aspirin, despite the fact that it can, as we once personally
witnessed, cause death within minutes?

We asked our stockbroker, who tries to keep us fully informed on stocks, if patients should be kept fully informed on the side effects
of their medications, “Absolutely. Our doctor does that!” he replied. However, then we found out that his son, wife, and her friend are
all taking isotretinoin (Accutane) without any awareness of its potential to produce serious depression.

Keeping patients fully informed about the side effects of their drugs is about as impossible as keeping them fully informed about the
effects of their disease. Life is full of chances and choices. With drugs, things happen. The only way to avoid these things is to avoid
the drug. Is that wise?

To be or not to be fully informed, that is the question. We submit that the question needs no answer. To be fully informed is fully
impossible. However, the patient must not leave your office thinking, “Oh, the doctor would never give me something that would hurt
me. I trust him.” Seek only to make your patients well informed, not fully frightened to the point of needing Paxil for drug reaction
anxieties.





All times are GMT -7. The time now is 01:22 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!